It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


I am starting a new thread, begging for some input from all you wonderful and SO empowering people to help me with my situation.

Thanks to those of you who have posted in my earlier thread about my attempts to taper off a 14 darvocet / hydro "habit" a day. I use the word habit hyphonetically because I do have legitimate pain issues...a 4 disk cervical fusion that did not resolve well and, just this week I found out at the doctor's that several of my thoracic disks are also shot (bad MRI results just came in), which is adding to my pain. In fact, I just had a series of spinal epidural injections this morning, which has left me in MUCH more pain than normal. Having gone through several of these injection regimens, I am now used to the fact that the first couple days after the needles, the pain is much worse before the steroids kick in.

Why then, if I have legit pain issues am I trying to taper? I [B]KNOW[/B] I am addicted when I am waking up in the middle of the night in withdrawls and find myself at 4am taking a hydro just to ease those symptoms. This breakthrough withdrawl is happening throughout the day too. I find that when I get in a stressful situation (especially at work), then I start experiencing the same very uncomfortable symptoms I associate with withdrawls...chills and sweats at the same time, pain in the pit of my stomach and overall anxiety that does not feel natural (does that make any sense??) Once again, I end up taking a pill to calm these physical symptoms in addition to the times when I take a pill for the legit pain. I know this may sound like a cop-out excuse just to pop a pill, but I am serious when I talk about this nearly intolerable sensation of withdrawls that hit me through the day...even after taking a dose.

My taper has been a rollercoaster event. I had gotten myself tapered to 8 total pills a day...then a pain flare-up in my back several weeks ago shot that....I was back up to the 14 pills a day. I have been again struggling to taper and have been able to get it down to 10 the past 5 days. Why am I constantly having these breakthrough withdrawls that never happened to me prior to a couple months ago that are sabotaging my efforts?

I have been on the meds for just over 2 years since my spinal issues were first diagnosed. As so many on this board have stated, I have found my useage gradually increasing from an initial 4 pills a day. I know all about the dangers of too much tylenol, which is what scared me enough to finally decide that 14 pills a day has WAY too much tylenol for my liver (over 8,000 mgs)

I had tried a couple months ago going cold turkey, but at day 3, the agony of withdrawls was too much and I am in a rather high management position and cannot take a weeklong "holiday" to get through the worst, which is what brought me to a taper solution.

Can anyone please post some insight to help me. I so desperately want to be off narcotic pain medication, but feel I am failing so badly.

Thanks everyone and sorry for my long-winded post....

Lou
Hi everyone,
I so appreciate the comments and words of encouragement. The past weekend, as expected, was a nightmare. I had my epidural injection on Friday and, due to the holiday hectic mess, was unable to spend the next 2 days lying down as recommended by the doctor. I slept for a couple hours then woke up in a terrible soaking sweat ( that always seems to happen after a steroid injection). I had a million and one errands to complete since it was my only day off. I normally take the day of the injection and the following day off from work to recover, since I have learned the spine really gets inflamed, seeming to rebel against the injections for about 48 hours before settling down. With the holidays upon us, I was not able to do that. I work in retail management (ewwww, at this time of year) and had to spend 9 greuling hours at a register on Saturday. Needless to say, I came home in tears from the pain. I know everyone can see where this is heading. The vicious cycle came back and I ended up using 3 hydros plus 8 darvocet for the pain (not all at once!...that was the total for the 24 hour period).

My internal struggle is so frustrating when I do something like this. Taking narcotics because of a pain issue, as opposed to 'chasing a high' is supposed to be ok (as far as pain management doctors are concerned). But I know in my addicted mind I try to rationalize that it's "OK" to take extras because I am hurting.....and that's where the trouble starts.

Saturday was the first time I took a hydro (5mgs each) in more than 10 days. I had been so proud to have gone that long without any and I am now beating myself up feeling very much like a failure stuck in that never-ending groove at the end of one of those old vinyl records spinning away on the turntable.

I feel much worse this morning and I know it is because of the hydros. Remember, I was commenting that, as I reduced my daily intake of opiates, I found I was waking up without that nasty withdrawl feelings breaking through. Well, I woke up a number of times through last night, feeling the shakes, sweats, chills and overall nastiness of early withdrawl. I refused to give in and get out of bed at 4 AM just to pop a pill for withdrawls when my pain was not an issue. However, I did take 2 darvocet as soon as I got up at 7.....sigh
Am I ever going to get off this crap??? I still have one more set of injections on December 29. I will definitely take the 2 days off from work....Christmas will be over and the store will have to "deal with it".
I am beginning to think seriously about trying to take a week off in January and biting the cold-turkey bullet and get off this train wreck once and for all.

But I am scared to death of the withdrawls. Phil, I have read so many of your posts and saw that you too resisted quitting for awhile due to the fear of withdrawls. I just do not know how strong I can be. I have tried before C/T and made it two days before I caved from the intense withdrawls. The symptoms that I find so unbearable are the chills which occur at the same time I am sweating bullets. That makes it impossible for me to function. I just want to crawl in a hole and die.

I am so depressed that I just want to give up. I start thinking about my long-term prognosis pain-management wise. [B]IF[/B] I am somehow successful (I should reword that to [B]WHEN[/B] I am successful) in getting off the opiates, what will my quality of life be pain-wise? Is this a trade-off that I will be able to live with? I hate a life of pill counting and clock watching til the next dose but I fear an existence in crippling pain and that dilemma leaves me very depressed. After this upcoming set of injections to my spine, I really do not know of any other ideas treatment-wise that the doctor has other than pain medicine maintenance. He did rule out another surgery because he said the area I am having trouble with in my spine is an area that no surgeon will touch unless critical paralysis is imminent (the upper thoracic area behind the heart is a tough one to operate on).
Please keep the posts coming. I am using this website as my lifeline to sanity, and I cherish everyone of you for you input and suggestions. I read the posts on this board several times a say and, as I have already said, I fell like I know many of you and feel like you all are like family.

Take care,
Lou





All times are GMT -7. The time now is 03:31 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!